Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

On topological invariants of stratified maps with non-Witt target


Author: Markus Banagl
Journal: Trans. Amer. Math. Soc. 358 (2006), 1921-1935
MSC (2000): Primary 57R20, 55N33
DOI: https://doi.org/10.1090/S0002-9947-05-04129-2
Published electronically: December 20, 2005
MathSciNet review: 2197435
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: The Cappell-Shaneson decomposition theorem for self-dual sheaves asserts that on a space with only even-codimensional strata any self-dual sheaf is cobordant to an orthogonal sum of twisted intersection chain sheaves associated to the various strata. In sharp contrast to this result, we prove that on a space with only odd-codimensional strata (not necessarily Witt), any self-dual sheaf is cobordant to an intersection chain sheaf associated to the top stratum: the strata of odd codimension do not contribute terms. As a consequence, we obtain formulae for the pushforward of characteristic classes under a stratified map whose target need not satisfy the Witt space condition. To prove these results, we introduce a new category of superperverse sheaves, which we show to be abelian. Finally, we apply the results to the study of desingularization of non-Witt spaces and exhibit a singular space which admits a PL resolution in the sense of M. Kato, but no resolution by a stratified map.


References [Enhancements On Off] (What's this?)

  • [Ban02] M. Banagl, Extending intersection homology type invariants to non-Witt spaces, Memoirs Amer. Math. Soc. 160 (2002), no. 760, 1 - 83. MR 1937924 (2004e:55005)
  • [Ban05] -, The L-class of non-Witt spaces, Annals of Math., to appear.
  • [BBD82] A. Beilinson, J. Bernstein, and P. Deligne, Faisceaux pervers, analyse et topologie sur les espaces singuliers, Astérisque 100 (1982), 1 - 171.
  • [BCS03] M. Banagl, S. E. Cappell, and J. L. Shaneson, Computing twisted signatures and L-classes of stratified spaces, Math. Ann. 326 (2003), no. 3, 589 - 623. MR 1992279 (2004i:32047)
  • [BK04] M. Banagl and R. Kulkarni, Self-dual sheaves on reductive Borel-Serre compactifications of Hilbert modular surfaces, Geom. Dedicata 105 (2004), 121 - 141. MR 2057248 (2005d:32053)
  • [Che80] J. Cheeger, On the Hodge theory of Riemannian pseudomanifolds, Proc. Sympos. Pure Math. 36 (1980), 91-146. MR 0573430 (83a:58081)
  • [CS91] S. E. Cappell and J. L. Shaneson, Stratifiable maps and topological invariants, J. Amer. Math. Soc. 4 (1991), 521-551. MR 1102578 (92d:57024)
  • [CSW91] S. E. Cappell, J. L. Shaneson, and S. Weinberger, Classes topologiques caractéristiques pour les actions de groupes sur les espaces singuliers, C. R. Acad. Sci. Paris Sér. I Math. 313 (1991), 293-295. MR 1126399 (92f:57035)
  • [GM83] M. Goresky and R. D. MacPherson, Intersection homology II, Invent. Math. 71 (1983), 77 - 129. MR 0696691 (84i:57012)
  • [Kat73] M. Kato, Topological resolution of singularities, Topology 12 (1973), 355 - 372. MR 0339196 (49:3959)
  • [Kre84] M. Kreck, Bordism of diffeomorphisms and related topics, Lecture Notes in Math., no. 1069, Springer-Verlag, 1984. MR 0755877 (86b:57015)
  • [Sul71] D. Sullivan, Singularities in spaces, Proceedings of the Liverpool Singularities Symposium-II, Lecture Notes in Math., no. 209, Springer-Verlag, New York, 1971, pp. 196 - 206. MR 0339241 (49:4002)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2000): 57R20, 55N33

Retrieve articles in all journals with MSC (2000): 57R20, 55N33


Additional Information

Markus Banagl
Affiliation: Mathematisches Institut, Universität Heidelberg, Im Neuenheimer Feld 288, 69120 Heidelberg, Germany
Email: banagl@mathi.uni-heidelberg.de

DOI: https://doi.org/10.1090/S0002-9947-05-04129-2
Keywords: Stratified maps, signature, characteristic classes, intersection homology, self-dual sheaves, perverse sheaves, t-structures, desingularization, cobordism of sheaves
Received by editor(s): February 11, 2003
Published electronically: December 20, 2005
Additional Notes: The author was supported in part by NSF Grant DMS-0072550
Article copyright: © Copyright 2005 American Mathematical Society

American Mathematical Society